Spiriva 18 microgram inhaler

Has anyone had any problems with Spiriva inhaler - I did try it many months ago but gave up after a couple of days due to side effects (I am very prone to side effects of so many drugs) so I stopped and over the time have tried many others and given up so I have just been on my Ventolin though not sure whether it helps or not. Anyway I had a visit to my nurse this week and she confirmed that my breathing is worse than before but decided that I should try the Spiriva again so I agreed but on the second day I started to feel some aching in my sinuses then that night developed a sore throat. Anyway it is now four days on and I have full blown sinusitis, worst ever, bad headache and many other symptoms. Could this be pure coincidence and picked up a virus, I had not been out much and a bit quick I thought to pick up something at the surgery, by the way I stopped the inhaler after the 2nd day when these symptoms started as I had looked at the leaflet in the box and all the side effects are there. I have tried many other inhalers but all have their side effects. I also have diastolic heart failure and get swollen feet and ankles which some of the other inhalers made

worse. I would be interested to hear if anyone else out there has had similar experiences and also any other inhalers that others use without all this problem.

7 Replies

  • Hi trownail,

    Read your post and I can say I've had much the same experience with inhaler. I have tried spiriva twice only to have the same things happen. My tounge burned, swollen sinuses and nasal passages, swollen eyes so bad it looked like I'd been beat up. I was prescribe that on one f my stays in the hospital. Prior to that I had used advair 80/50 only once a day which I had had a similar effect but not so intense so I just went back to that only to discover it can cause mental disturbances. Haven't had that yet but at my age I don't need any help reaching that stage. Then my primary care has given me two more new ones and both have potential side effects worse than the others. So it's Advair and emergency ProAir. Oh another side effect for both is blurred vision and blood shot so bad it looks like they are ready to bleed. This is sure not a journey for sissys. I sometimes feel like We are being used for experiments!!! I've been told I bring some on myself because of be so suspicious about drugs but I've found that you are not always informed about side effects or interactions. That's scary.

    As you see, I'm long winded, lol, and wish I had a good suggestion.

    If you should find one with fewer effects I hope you'll post it.

    Stay well


  • Hi Shirley

    Wow, thanks for your reply, I've tried about four or so inhalers now all with various side effects which is why I ended up, being in early stage COPD, of not using anything except the ventolin but have been huffing and puffing and wheezing more recently but I think I would prefer that to all the side effects and just go for a more sedentary lifestyle which is not good as you put on weight - a no win situation.

    I tried to see a more senior doctor late last year at our practice to sort out my heart and lungs but never get the answers but when I mentioned side effects she turned to me and said (my dear you cannot possibly get any side effects as what goes in your lungs stay there), I decided not to make any comment but when I saw my nurse earlier this week I told her and she said 'rubbish', might add that that doctor either has or is just about to retire thank goodness, glad I wasn't put on her list when I signed in to the practice!!!

    I agree with you about all the different drugs they push onto you as I lost my husband ten years ago due to taking statins but now, of course, 'they' are beginning to admit that there are problems with that drug, his cholesterol was only 5.00 which is not really a problem but it was 'the drug' for all to take and they probably had some sort of financial reward for it.

    Sorry to go on. I think it's a case of many patients are able to take various drugs without problems but then there are patients like you and I who seem to react to the slightest thing and I do not think either of us are hypochondriacs, just wish the doctors would listen to us.

    Nice to chat.


  • I had the same experience with quite a few inhalers (including Spiriva). The worst ones of all for me are those with coricosteroids - tried many but side effects made me feel dreadful. Just like you I now only use Ventolin. However, there is one other I have been prescribed recently, Seretide, which also seems to be OK. xx

  • Hi I use seretide since being told in November I had copd, with no problem. I had a stay in hospital and while there giving spiriva18 it gives me bad Hartburn and reading other replies my eyes seem watery some times, trip to optitions I thing. I am taking both Inhalers when I asked doc about this he didn't seem to sure and said hospital said it okay. My side affects are not as bad but I've never had Hartburn in my life before and don't like it ha ha. Going to stop taking it to see if the symptoms go away. If so a trip to docs . Good luck

  • Sorry to hear about the side effects of Spiriva. I have been using

    Spiriva for about 3 years, once a day, with no problems. I am not sure if it really does anything. by my GP says to continue with the dose. Hope you find something that will work for you without side effects.


  • Don't use it for a couple of days and you'll find out whether it's doing anything or not . . .

  • I was given Spiriva,luckily have had no side effects from it.

    Had to give up on the Seretide it gave me Oral thrush. UGH !!!

    Also have Salamol Easi-Breathe if /when needed.

    Also now on a quit for life smoking regime on this site HealthUnlocked using NRT patches.

    I wanna stay alive :)

You may also like...